Michigan, 2019Damaging Wind in Michigan, September 3, 2019
September 3, 2019 · NWS IWX · 1 event in 1 county or zone
Remnants of overnight MCS moved across the area during the day with occasional strong storms during peak heating. This activity left behind remnant outflows which focused late afternoon/evening storms across southern portions of the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Remnants of overnight MCS moved across the area during the day with occasional strong storms during peak heating. This activity left behind remnant outflows which focused late afternoon/evening storms across southern portions of the area. Additional storms developed along and just ahead of a cold front Tuesday evening into the early overnight hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 3, 5:37 PM EST, 4 hours 23 minutes earlier.
Area forecast discussion, Sep 3, 5:37 PM EST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
637 PM EDT Tue Sep 3 2019
.SYNOPSIS...
Issued at 425 PM EDT Tue Sep 3 2019
Some strong to severe storms are expected to develop this evening
into early tonight and spread from west to east. Dry weather
returns Wednesday into the end of the week. It will turn cooler,
with highs in the 70s and lows in the upper 40s and 50s. It will be
breezy through Wednesday, with hazardous swimming conditions
expected at Lake Michigan beaches.
&&
.UPDATE...
Issued at 637 PM EDT Tue Sep 3 2019
Old outflow with theta-e advection overtop has sparked
isolated/elevated convection over far southern portions of the
forecast area over the last few hours. Lingering capping from this
morning's activity has limited organization and severity of this
activity so far. Latest radar trends suggest this convection will
settle south of the forecast area through 8 pm ET. The best
opportunity for convection still appears to be this evening
(01-03z nw of US 24 and 03-05z southeast of US 24) along the
system cold front as higher low level theta-e air advects in and
height falls overspread on southern fringe of a mid level
shortwave. CAPE and shear profiles continue to suggest a
conditional threat for discrete supercells and the potential for
segments/clustering, though less favorable mid-late evening timing
and some lingering capping near 850-800 mb likely limiting
factors for a more widespread severe threat.
&&
.SHORT TERM...(This Evening through Wednesday)
Issued at 420 PM EDT Tue Sep 3 2019
Continued difficult convective forecast. Rain cooled/persistent
anvil leading to sharp thermal discontinuity/pseudo-warm front
from north central Illinois into west central Indiana. Gradient on
order of 10F over 20 miles, KGUS 73F KLAF 83F at 19 UTC.
Additional storms firing now near Kankakee near this boundary
within prefrontal trough with some concern for isolated severe
with effective shear on order of 40 knots. Higher shear and
better destabilization upstream should limit areal extent of
severe storms this afternoon. Suspect better upstream linear
convection from south central Wisconsin into northern Illinois
with strong shortwave support to be the primary storm/severe
potential late evening into early tonight, roughly 00 UTC
northwest to 04-05 UTC southeast. These storms evolving into
linear/bowing segments with damaging wind the greatest threat and
lesser non zero hail/tornado potential.
Significantly cooler/drier post frontal air mass settles in for
Wednesday as expansive 1022 mb ridge settles over the Great Lakes.
&&
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 420 PM EDT Tue Sep 3 2019
A more dampened shortwave to follow in northwesterly mid level
flow over Great Lakes may bring some increase in clouds late
Thursday night/Friday, though maintain a dry forecast with limited
moisture availability. Large scale subsidence over our region as
Dorian lifts up the western Atlantic this weekend with dry weather
and cooler than normal temperatures expected. Continued with low
chance pops associated with another weak frontal system on
Sunday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 637 PM EDT Tue Sep 3 2019
A cold front is still expected to bring at least a broken line of
convection southeast through northern Indiana this evening into
the early overnight. Best chances for thunderstorms (possibly
strong-severe) are from 01-03z at KSBN and 03-05z at KFWA, though
confidence is somewhat low regarding coverage/intensity given
lingering capping. A period of MVFR-IFR vis/cigs will be possible
with this convection. Drier air then funnels in post-frontal
tonight into Wednesday with VFR conditions and wnw winds
anticipated.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement through Wednesday afternoon for INZ003.
Lakeshore Flood Advisory until 3 PM CDT Wednesday for INZ003.
MI...Lakeshore Flood Advisory until 4 PM EDT Wednesday for MIZ077.
Beach Hazards Statement through Wednesday afternoon for MIZ077.
OH...NONE.
LM...Small Craft Advisory until 4 PM EDT Wednesday for LMZ043-046.
&&
UPDATE...Steinwedel
SYNOPSIS...Murphy
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Steinwedel
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Sep 3, 3:39 PM EST, 6 hours 21 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
439 PM EDT Tue Sep 3 2019
INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-042045-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
439 PM EDT Tue Sep 3 2019 /339 PM CDT Tue Sep 3 2019/
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...Tonight.
There is a threat for strong to severe thunderstorms late this
afternoon through the early overnight, best chances between 8 pm EDT
and midnight. The main threats will be large hail, damaging winds and
locally heavy rain. An isolated tornado will also be possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorms are possible Sunday into Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening.
LMZ043-046-042045-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
439 PM EDT Tue Sep 3 2019
This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.
.DAY ONE...Tonight.
There is a threat for strong to severe thunderstorms this evening.
Conditions hazardous to small crafts are expected into tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Conditions hazardous to small crafts are expected Wednesday.
Thunderstorms are possible Sunday into Monday.
MIZ077-042045-
Berrien-
439 PM EDT Tue Sep 3 2019
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...LAKESHORE FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 4 PM
EDT WEDNESDAY...
This Hazardous Weather Outlook is for southwest Michigan.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
Lakeshore Flood Advisory.
There is a threat for strong to severe thunderstorms late this
afternoon into this evening, best chances between 8 pm EDT and
midnight. The main threats will be large hail, damaging winds and
locally heavy rain. An isolated tornado will also be possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lakeshore Flood Advisory.
Thunderstorms are possible Sunday and Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening.
INZ003-042045-
La Porte-
339 PM CDT Tue Sep 3 2019
...LAKESHORE FLOOD ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 3 PM
CDT WEDNESDAY...
This Hazardous Weather Outlook is for northern Indiana.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement
Lakeshore Flood Advisory.
There is a threat for strong to severe thunderstorms late this
afternoon into this evening, best chances between 8 pm EDT and
midnight. The main threats will be large hail, damaging winds and
locally heavy rain. An isolated tornado will also be possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lakeshore Flood Advisory.
Beach Hazards Statement
Thunderstorms are possible Sunday and Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening.
In the hours before
Special weather statement, Sep 3, 4:41 PM EST, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Northern Indiana
541 PM EDT Tue Sep 3 2019
INZ020-032200-
White-
541 PM EDT Tue Sep 3 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WHITE COUNTY...
At 541 PM EDT, a strong thunderstorm was located 7 miles northeast of
Otterbein, moving east at 35 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Brookston and Badger Grove.
This includes Interstate 65 between mile markers 185 and 190.
&&
LAT...LON 4065 8708 4060 8678 4057 8677 4056 8677
4056 8709 4057 8710 4061 8710
TIME...MOT...LOC 2141Z 285DEG 29KT 4058 8702
HAIL...0.50IN
WIND...50MPH
MCSLocal storm report, Sep 3, 4:55 PM EST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
555 PM EDT TUE SEP 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM NON-TSTM WND DMG 2 WNW VAN WERT 40.88N 84.62W
09/03/2019 VAN WERT OH EMERGENCY MNGR
TWO POWER LINES...ONE TREE...AND NUMEROUS
SMALL LIMBS DOWN IN AND NEAR VAN WERT.
&&Special weather statement, Sep 3, 4:58 PM EST, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Northern Indiana
558 PM EDT Tue Sep 3 2019
INZ033-034-032230-
Jay-Blackford-
558 PM EDT Tue Sep 3 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT BLACKFORD AND JAY
COUNTIES...
At 557 PM EDT, strong thunderstorms were clustered around Hartford
City, moving east at 45 mph.
Winds in excess of 40 mph and pea size hail are possible with this
cluster of thunderstorms.
Locations impacted include...
Portland, Hartford City, Dunkirk, Montpelier, Redkey, Pennville,
Westchester, Center, Bryant, Shamrock Lakes, Salamonia, Brice, Mill
Grove, Como, Bellfountain, Collett, Balbec, New Mount Pleasant,
College Corner and Boundary City.
&&
LAT...LON 4038 8522 4038 8543 4056 8544 4053 8480
4031 8480 4031 8522
TIME...MOT...LOC 2157Z 285DEG 49KT 4047 8537
HAIL...0.25IN
WIND...40MPH
MCSLocal storm report, Sep 3, 5:52 PM EST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
652 PM EDT TUE SEP 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM NON-TSTM WND DMG ARCOLA 41.10N 85.29W
09/03/2019 ALLEN IN FIRE DEPT/RESCUE
ROOF BLOWN OFF BUILDING WITH SEVERAL TREES
AND POWER LINES ALSO DOWN. TIME ESTIMATED.
&&Special weather statement, Sep 3, 8:48 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Northern Indiana
948 PM EDT Tue Sep 3 2019
MIZ077-040215-
Berrien-
948 PM EDT Tue Sep 3 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BERRIEN COUNTY...
At 948 PM EDT, a strong thunderstorm was located near Lake Michigan
Beach, or 9 miles north of Benton Harbor, moving east at 45 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Benton Harbor, Benton Heights, Watervliet, Coloma, Lake Michigan
Beach, Paw Paw Lake and Riverside.
This includes the following highways...
Interstate 196 between mile markers 0 and 7.
Interstate 94 in Michigan between mile markers 34 and 42.
&&
LAT...LON 4212 8622 4214 8646 4224 8636 4224 8622
TIME...MOT...LOC 0148Z 275DEG 49KT 4225 8647
HAIL...0.50IN
WIND...50MPH
MCS
Thunderstorm Wind, Cass
- When
- September 3, 10:00 PM EST to 10:01 PM EST
- Where
- Cass County, 1.24 mi NW of Nicholsville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.060, -85.900
A trained spotter reported a tree was uprooted and blocking a road. Several other reports of large tree limbs being blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, September 3 to 5, 20194 deaths · 20 events
- Tornado in Illinois, September 3, 20191 injured · EF1 · 1 event
- Tropical Storm and Storm Surge in Florida, September 3, 201911 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 3 to 4, 20199 events
- Damaging Winds in Illinois, September 3, 201956 kt wind · 4 events
- Damaging Winds in Indiana, September 3, 201958 kt wind · 4 events
- Damaging Winds in Wisconsin, September 3, 2019$11,000 · 61 kt wind · 2 events
- Damaging Winds in Wisconsin, September 3, 2019$5,000 · 52 kt wind · 3 events
- Flood and Damaging Wind in Illinois, September 3, 2019$1,000 · 50 kt wind · 3 events
- Excessive Heat in Arizona, September 3 to 4, 20192 events
- Excessive Heat in Nevada, September 3 to 4, 20192 events
- Hail and Damaging Wind in Michigan, September 3, 2019$10,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851302.